Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 293, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Dec 28, 2024, 6:02 PM CST for 4 counties in Mississippi. It was in force for 73 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2024, 6:02 PM CST (00:02 UTC)
- Expired
- Dec 28, 2024, 7:15 PM CST
- In force
- 73 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Attala County, MS, Holmes County, MS, Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 70 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 28, 2:17 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.0 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 503 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 591 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 28, 3:14 PM CST, 2 hours 48 minutes earlier.
Area forecast discussion, Dec 28, 3:14 PM CST, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Jackson MS 314 PM CST Sat Dec 28 2024 ...New DISCUSSION... .DISCUSSION... Issued at 313 PM CST Sat Dec 28 2024 Tonight: A significant severe weather event is still likely later this afternoon and this evening. The Tornado Watch for I-55 and east will be allowed to expire at 3PM as the convection earlier today has somewhat stabilized the area there. The new PDS Tornado Watch to the west of I-55 is in effect until 9 PM. Not a lot has changed in the thinking from this morning. Damaging winds up to 80mph, Tornadoes; some strong and long track, and hail up to golfball size will all be possible with the storms. In addition, due to antecedent conditions two to four inches of rain in a short amount of time will be possible leading to localized flash flooding, especially over urban and poor drainage areas. Mid afternoon water vapor imagery/RAP analysis showed a potent shortwave trough over central Oklahoma and north central Texas. Moisture and instability will continue to increase over our CWA ahead of this approaching feature. A stout speed max will rotate around the base of the shortwave trough and across our CWA helping to increase severe storm potential. This is expected to result in numerous severe storm damage leading to widespread power outages this evening. The potential for severe storms should be winding down over east Mississippi by midnight but there will be the chance for rain over east Mississippi until the cold front shifts into Alabama. /22/ Sunday through next week (Friday)... In the wake of the severe weather event today, a mostly quiet long term period can be expected through the early to mid portion of the period. Longwave trough/frontal zone will be shifting off to the east, with sfc ridging & drier air building back in into late weekend through early next week. This pattern will support seasonably warm pattern Sunday into early next week. Highs & lows during this period will be some 8-15F above (highs of 63-72F & lows 44-48F Monday morning & 45-54F Tuesday morning). A fast moving shortwave trough/sfc low & frontal system will drive in potential gusty winds on Tuesday but no concerns for storms as PWs will remain too low for convection. If moisture can be on the uptick, this would need to be monitored. In the wake of this frontal zone, a cold 1030mb sfc high will dive down out of the Plains into the Gulf Coast, ushering in near to seasonably cool temperatures. Highs & lows in the Wednesday to Friday timeframe will be some 2-5F below (highs 51-58F & lows 36-41F Wednesday morning & 29-35F both Thursday & Friday mornings with coldest north of Hwy 84 Thursday & northeast half Friday morning). Widespread frost/freeze looks likely during this timeframe. /DC/ && .AVIATION... (18Z TAFS) Issued at 1149 AM CST Sat Dec 28 2024 Still looking at a rough day in aviation later this afternoon with a mixture of VFR/IFR/LIFR ceilings across multiple TAF sites. Current radar scans are still showing SHRA & TSRA east of the I-55 corridor. The fog is continuing to clear and ceilings are still lifting in southern & central areas in MVFR with several spots lifting to VFR. The main line of storms will arrive in the late afternoon to early evening hours & should clear the area shortly after midnight. Expect some gustier winds as well in any storms & preceding convection. A wind shift is expected in the wake of the front to the WNW. In the wake of the front, there is potential for another round of stratus & fog to return after 29/04-10Z Sunday. Flight categories of IFR to even as low as VLIFR are psbl, especially for central to southern TAF sites. Conditions will start to clear to MVFR/VFR conditions by 16Z Sunday with VFR conditions prevailing across the forecast area by 18Z Sunday. /SAS/DC/CR/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 54 67 47 71 / 100 0 0 0 Meridian 53 67 45 69 / 100 0 0 0 Vicksburg 51 67 47 72 / 90 0 0 0 Hattiesburg 56 70 46 71 / 90 0 0 0 Natchez 53 67 49 71 / 90 0 0 0 Greenville 52 64 47 67 / 100 0 0 0 Greenwood 53 66 47 70 / 100 0 0 0 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/DC/CR
In the hours before
Special weather statement, Dec 28, 4:16 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Jackson MS
416 PM CST Sat Dec 28 2024
ARZ075-LAZ007>009-MSZ034-040-282315-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
416 PM CST Sat Dec 28 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...
NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES THROUGH 515 PM CST...
At 415 PM CST, Doppler radar was tracking a strong thunderstorm over
Goodwill, or 10 miles southwest of Oak Grove, moving northeast at 35
mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Oak Grove and Forest around 420 PM CST.
Shelburn around 435 PM CST.
Gassoway, Millikin, and Kilbourne around 440 PM CST.
Glen Allan around 500 PM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 900 PM CST for southeastern
Arkansas...northeastern Louisiana...and northwestern and west central
Mississippi.
&&
LAT...LON 3301 9154 3301 9146 3316 9146 3320 9144
3331 9089 3295 9092 3267 9171
TIME...MOT...LOC 2215Z 233DEG 31KT 3277 9153
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
AJLocal storm report, Dec 28, 4:19 PM CST, 1 hour 43 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Jackson MS
419 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 AM Hail Dermott 33.53N 91.44W
12/28/2024 M1.25 Inch Chicot AR Fire Dept/Rescue
Corrects previous tornado report from
Dermott. 1.25inch hail has been reported via
fire department on slack with pictures of a
handful of about 1.25in hail.
&&
OAJLocal storm report, Dec 28, 4:42 PM CST, 1 hour 20 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
442 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0324 PM Tornado 6 ESE Bude 31.42N 90.77W
12/28/2024 Franklin MS Storm Chaser
*** 1 INJ ***
Citizen trapped in a house on Berrytown Cir.
1 injury reported.
&&
OAJLocal storm report, Dec 28, 5:13 PM CST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
513 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Tstm Wnd Dmg 1 S Chickasaw 32.95N 91.33W
12/28/2024 West Carroll LA Law Enforcement
A tree was reported down near Hwy 17 north
of Oak Grove. Hail was also reported.
&&
CRLocal storm report, Dec 28, 5:16 PM CST, 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
516 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM Tstm Wnd Dmg 5 N Delhi 32.52N 91.50W
12/28/2024 Richland LA Law Enforcement
Multiple power lines were blown down near
Hwy 17 north of Delhi.
&&
CRLocal storm report, Dec 28, 5:18 PM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
518 PM CST Sat Dec 28 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Tornado 2 WNW Loyd Star 31.63N 90.59W
12/28/2024 Lincoln MS Emergency Mngr
Trees were blown down on roads in Lincoln
County.
&&
CRThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 28, 6:11 PM CST | Severe Thunderstorm Warning | JAN | Franklin, Lincoln | 64 min |
| Dec 28, 6:11 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Rankin, Simpson | 50 min |
| Dec 28, 6:13 PM CST | Tornado Warning | JAN | Hinds, Issaquena, Madison, Warren, Yazoo | 62 min |
| Dec 28, 6:16 PM CST | Tornado Warning | JAN | Copiah, Franklin, Jefferson, Lincoln | 44 min |
| Dec 28, 6:30 PM CST | Tornado Warning | JAN | Hinds, Madison, Yazoo | 60 min |
| Dec 28, 6:36 PM CST | Tornado Warning | JAN | Copiah, Lawrence, Lincoln | 39 min |
| Dec 28, 6:37 PM CST | Tornado Warning | JAN | Copiah, Hinds, Rankin | 55 min |
| Dec 28, 6:49 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Holmes, Humphreys, Yazoo | 56 min |
| Dec 28, 6:58 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Rankin, Simpson | 62 min |
| Dec 28, 7:00 PM CST | Tornado Warning | JAN | Attala, Carroll, Holmes, Yazoo | 60 min |
| Dec 28, 7:08 PM CST | Tornado Warning | JAN | Attala, Leake, Madison | 67 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Simpson, Smith | 58 min |
| Dec 28, 7:17 PM CST | Tornado Warning | JAN | Leake, Rankin, Scott | 58 min |
| Dec 28, 7:27 PM CST | Tornado Warning | JAN | Covington, Jefferson Davis | 63 min |
| Dec 28, 7:31 PM CST | Severe Thunderstorm Warning | JAN | Carroll, Choctaw, Grenada, Montgomery, Webster | 59 min |
| Dec 28, 7:34 PM CST | Tornado Warning | JAN | Attala, Choctaw, Montgomery | 56 min |
| Dec 28, 7:37 PM CST | Severe Thunderstorm Warning | JAN | Lamar, Marion | 53 min |
| Dec 28, 7:56 PM CST | Tornado Warning | JAN | Jasper, Newton, Scott, Smith | 64 min |
| Dec 28, 7:56 PM CST | Tornado Warning | JAN | Choctaw, Neshoba, Winston | 49 min |
| Dec 28, 8:09 PM CST | Severe Thunderstorm Warning | JAN | Jones | 66 min |
| Dec 28, 8:13 PM CST | Tornado Warning | JAN | Jones | 62 min |
| Dec 28, 8:21 PM CST | Severe Thunderstorm Warning | JAN | Forrest | 54 min |
| Dec 28, 8:27 PM CST | Tornado Warning | JAN | Clay, Oktibbeha | 42 min |
| Dec 28, 8:31 PM CST | Tornado Warning | JAN | Clarke, Kemper, Lauderdale, Neshoba | 59 min |
| Dec 28, 8:37 PM CST | Tornado Warning | JAN | Noxubee | 53 min |
| Dec 28, 8:48 PM CST | Severe Thunderstorm Warning | JAN | Lowndes | 42 min |
| Dec 29, 10:57 AM CST | River Flood Warning | JAN | Sunflower | 9 days |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.